Committee on Technical Processing (CTP)
Council on East Asian Libraries (CEAL)
CTP Plenary Session: Linked Open Data (LOD) for Libraries: Conceptual Framework
CTP Work Session: Linked Open Data (LOD) for Libraries in Practice

2015 CEAL CTP Annual Conference Program

CTP Plenary Session

Beyond the Local (East Asian Collection): Re-thinking Boundaries in the 21st Century Library

Theme: Linked Open Data (LOD) for Libraries: Conceptual Framework

Date, time, location: March 25, 2015 (Wednesday), Chicago 6

Speaker: Diane Hillmann, Partner, Metadata Management Associates

Title: Linked Open Data (LOD) for Libraries: Thinking Ahead to a World of Linked Data

Description:  Linked Open Data (LOD) has become a buzz word in libraries, but many librarians are still looking for a useful explanation of what it is and why it's important to us.  Diane Hillmann, who has written and presented on linked data extensively, will discuss LOD and how it is used in libraries and on the Web. She will focus on how libraries can participate in the open world of LOD, and what they will need to think about as they transition from traditional practices.

- Linked Open Data (LOD) for Libraries

* What is LOD anyway?

* Why LOD for Libraries?

* What would an environment using LOD look like?

* What are the current approaches being discussed for transition from MARC?

* Who is already doing LOD in the library community?

* How do we get from here to there?

Timeline: 2:15-3:10 pm

2:15-3:00 (45 min.): Diane Hillmann’s presentation (link)

3:00-3:10 (10 min.) : Q&A from the CTP members (link)

4:50-5:00 (10 min.) : Q&A from the floor (link)

 


CTP Work Session

Theme: Linked Open Data (LOD) for Libraries in Practice

Date, time, place: March 26, 2015 (Thursday), Chicago 8, 2-3 pm

2:00-2:05 pm (5 min.)

I.             Introduction: introduce CTP members, and Randy Berry, Chief of Asian & Middle Eastern Division at LC (Erica Chang, CTP Chair) (link)

II.            Presentations

2:05-2:10 pm (5 min.)

1. Charlene Chou, Head of Technical Services/Chinese Studies Cataloger, East Asia Library, University of Washington

Title: BibFrame Testing at the University of Washington: experiences in general and CJK scripts

Description:  This presentation aims to share the experiences of BibFrame testing at the University of Washington. As a member of the core group, the presenter will share her experiences in reviewing converted data to check for missing data, wrongly converted data, data with incorrect FRBR attribution, etc. Records for different types of resources, as well as CJK records, were reviewed, and UW has reported many issues to LC. While waiting for LC to correct these problems, UW is planning to do some experiments on RDA/RDF records as its next step.

2:10-2:40 pm (30 min.)

2. Richard Wallis, OCLC technology evangelist

Title: The Web of Data is Our Oyster

Description: Richard will explore the global drivers behind the adoption of Linked Data for libraries; library initiatives intended to demonstrate the benefits of Linked Data and; the applicability of library focused standards for solving the web based issue of library resource visibility.  He will also identify how this approach will enable a rethink on the way resources are described and the potential positive impacts on library workflows.

Abstract: The last decade has seen a significant revolution.  Ten years ago we were observing that the Web had arrived and come of age on our PC screens. But since then with the help of 4G, the iPhone & iPad, cloud computing and storage, video streaming, Google, Facebook, Twitter, Wikipedia, the world entertainment and information in most languages is laid at our feet - or in our pockets.  One core driver of this revolution is data - data about your friends, contacts and interests - data from Wikipedia - data embedded in the web pages of successful media and commercial organizations - data that powers the search engines’ knowledge graphs.

The vast amounts of quality curated information in libraries and their collections is mostly missing from this picture.  Why, and what can we do fill this library shaped information black hole?  A key question for libraries of all types, one that becomes even more pertinent as the data, information and knowledge driven web evolves over coming decades.

Linked Data is at the heart of a response to this situation - it does after all underpin what is happening on the web outside of libraries.  There have been many library linked data initiatives that have been successful in their own right, but as yet these library focused approaches have had little impact on visibility of, and access, to library resources.  What can we learn from the wider web’s enthusiastic adoption of these techniques?

Discovery and visibility are key aspects of the benefits of linked data, yet it would be a mischaracterization to think that these are the only ones.  There is great potential for these techniques to deliver benefits and efficiencies in current and new library workflows.  From new ways of managing metadata to more intuitive analytics, linked data can revolutionize our world too.

2:40-2:55 pm (15 min.)

3. Christopher Cronin, Director of Technical Services, Univ. of Chicago Library

Title: PCC Strategic Directions and Actions, 2015-2017

Description:  The Program for Cooperative Cataloging (PCC) recently engaged in an intensive strategic planning process, which provided a framework for establishing of a new set of strategic directions and actions that focus on:  (1) developing a curriculum that will advance the community’s understanding of linked data; (2) aligning the PCC's activities and investments with those that will have the highest impact within the global data environment; (3) provide leadership for the shift in authority control from an approach primarily based on creating text strings to one focused on managing identities and entities; (4) exploring branding and funding models that will support the PCC’s strategic directions and the overall sustainability of the Program.  Christopher Cronin, Chair of the Program for Cooperative Cataloging, will provide a brief overview of these new directions, as well as some of the activities that PCC will engage in to both advance and support the community’s shift to linked data.

III.          Q&A – 2:55-3:00 pm (5 min.) (link)

 

Annual Meeting
Agenda and Minutes

 Valid CSS!
Designed by the Committee on Library Technology chair Rob Britt , January 13, 2012
Modified by Hyun Chu Kim, last updated on August 5, 2015